Texas, 2009

Hail in Texas, May 12, 2009

May 12, 2009 · NWS MAF · 3 events in 2 counties and zones

The combination of strong daytime heating, adequate low level moisture ahead of a dryline, and a mid level shortwave trough passing over the region, resulted in several severe storms over the Permian Basin of Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The combination of strong daytime heating, adequate low level moisture ahead of a dryline, and a mid level shortwave trough passing over the region, resulted in several severe storms over the Permian Basin of Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 1:52 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 12, 1:52 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE MAY 12 2009

.DISCUSSION...
TARGET AREA FOR TDY REMAINS ACRS THE TRANS PECOS MAINLY FROM THE FST
VICINITY...ACRS SRN PB...TO THE RIO GRANDE. NAM HAS BACKED OFF ON
PRECIP SOME FROM YESTERDAY HOWEVER GFS STILL HAS A BULLSEYE IN
THESE AREAS (PER LINDLEY SIGNATURE...3H RH). TSTMS THAT FORM WILL
DEVELOP IN FAVORABLE BULK WIND SHEAR...CAPE...7H-5H LR/S TO PRODUCE
SEVERE WX. LLJ WILL DEVELOP EARLY EVENING RESULTING IN BREEZY
CONDITIONS THRU MOST OF THE NIGHT ACRS PB. WELL DEFINED SFC LOW IS
PROGGED TO DEVELOP ACRS S PLAIN WED WHICH WILL ALLOW 85H THERMAL
RIDGE TO BE FARTHER E. DRY AIR ALSO BE FARTHER E WED...SO WARMER
AND DRIER CONDITIONS WILL BE THE RULE. 7H TEMPS OF 13-14C WILL IN
GENERAL RESULT IN STRONGER CAP TOO. BEST OPPORTUNITY FOR CONVECTION
WILL BE ACRS LOWER TRANS PECOS WHERE LOW LEVEL MSTR HOLDS. MEANWHILE
COLD FRONT WILL HAVE MOVED INTO PANHANDLE WED PM AND SHOULD ARRIVE
IN CNTRL PB AROUND 12Z THUR. NAM12 SUGGEST FRONT WILL BE NEARING
THE MTNS BY 18Z THUR. BOUNDARY STILL EVIDENT IN PRESSURE/TEMP
FIELDS ACRS THE E AND IN GENERAL WILL BE A FOCUS FOR TSTMS. STEEP
7H-5H LR/S SFC DWPNTS IN THE M50S-60 YIELDING CAPES OF 3000 J/KG
PER NAM12 WITH VWS 30KTS...SO SEVERE STORMS AGAIN POSSIBLE...ESPECIALLY
FAR E AND S. TSTMS COULD DEVELOP NWD IN THE EVENING WITH LLJ AND
BOUNDARY. MOS GUIDANCE CONTINUES TO INCREASE WINDS THRU GDP PASS
WITH FROPA THUR AM. INDICATIONS ARE THAT SOMETHING CONVECTIVE WILL
HAPPEN FRIDAY. GFS HAS BEEN VERY PERSISTENT IN DEVELOPING A TRIPLET
QPF BULLSEYE FROM THE PANHANDLE INTO THE TRANS PECOS...AND 12Z NAM12
DEVELOPS A NEAR SOLID LINE OF PRECIP FROM KS SW INTO W TX...WHILE
ECMWF SOLN SHOWS MUCH OF THE SAME. MID LEVEL FLOW IS RATHER MESSY
THOUGH AS NW MID LEVEL FLOW IS DEVELOPING TO THE N WHILE A MORE
BROAD TROF IS NEAR THE DESERT SW. REGARDLESS MODELS ARE IN AGREEMENT
THAT DRYLINE WILL BE NEAR THE TX/NM LINE NEAR 00Z WHILE 7H TEMPS
OF 10-11C ALONG/E OF DRYLINE. VWS NOT IMPRESSIVE BUT CAPES NEAR
2000 J/KG...7H-5H LR/S AROUND 8.5 C/KM...AND PW NEARING 1.5 WILL
MAKE IT INTERESTING. ATTP WILL OPT TO EDGE POPS UP. AFOREMENTIONED
CONVECTION WILL SERVE TO RE-ENFORCE SFC BOUNDARY AND WITH NW FLOW
SAT POPS STILL WARRANTED. 7H TEMPS WILL CONTINUE TO COOL INTO SUN
WITH INCREASING PRESENCE OF MID LEVEL RIDGE MON/TUE.

&&

.FIRE WEATHER...
OPTED TO ISSUE RFW FOR GDP MTNS WITH 3 SITES WITHIN THE GDP NP
REPORTING RFW CONDITIONS. LESSER WINDS IN THE NEW MEXICO PORTION OF
GDP MTNS...BUT STILL VERY DRY WITH GUSTS TO 30 MPH. ALSO THERE
MAY BE ISOLD STRIKES ACRS FAR E PARTS OF SE NM THRU THE AFTERNOON.
OTHERWISE MORE OF THE SAME WED WITH LOCAL RFW CONDITIONS GENERALLY
IN THE GDP MTNS. OTHERWISE IT WILL BE HOT AND MIN RH OF 5-10 PCT
WILL BE FAIRLY WIDESPREAD WITH DRY LINE PUSHING A LITTLE FARTHER E
WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  97  66  85  /  30  10  10  20
CARLSBAD NM                61  99  59  88  /  10   0  10  10
DRYDEN TX                  70  95  69  93  /  30  10  10  20
FORT STOCKTON TX           69  99  65  92  /  30  10  10  10
GUADALUPE PASS TX          62  96  53  88  /  10   0   0  10
HOBBS NM                   62  98  59  90  /  10   0  10  10
MARFA TX                   53  90  51  86  /  10  10  10  10
MIDLAND INTL AIRPORT TX    70  98  65  88  /  20  10  10  10
ODESSA TX                  70  98  65  87  /  20  10  10  10
WINK TX                    68 102  65  93  /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 12, 12:40 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT TUE MAY 12 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT TUE MAY 12 2009 /1240 PM MDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EAST OF A LAMESA...
ODESSA...FORT STOCKTON...TO FORT DAVIS LINE THIS AFTERNOON AND
EVENING. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.
IN ADDITION THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

DRY AIR WILL COMBINE WITH BREEZY SOUTHWEST WINDS LATE THIS
AFTERNOON ACROSS PORTIONS OF THE GUADALUPE MOUNTAINS AND ADJACENT
PLAINS RESULTING IN LOCALIZED CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
PERMIAN BASIN WEDNESDAY AND THURSDAY. THE GREATER CHANCE FOR
SEVERE WEATHER WILL BE ON THURSDAY.

DRY AIR WILL COMBINE WITH BREEZY SOUTHWEST WINDS WEDNESDAY
AFTERNOON ACROSS THE GUADALUPE MOUNTAINS RESULTING IN
LOCALIZED CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON ACROSS
THE EASTERN PERMIAN BASIN AND THE LOWER TRAN PECOS INCLUDING THE
BIG BEND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 12, 4:04 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT TUE MAY 12 2009

TXZ068-069-122230-
CRANE-UPTON-
504 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE AND WEST
CENTRAL UPTON COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF CRANE AT
504 PM CDT...MOVING NORTHEAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHEASTERN CRANE AND WEST CENTRAL UPTON COUNTIES...
INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, May 12, 4:39 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT TUE MAY 12 2009

TXZ062-063-122315-
GLASSCOCK-MIDLAND-
539 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MIDLAND AND
NORTHWESTERN GLASSCOCK COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF SPRABERRY
AT 539 PM CDT...MOVING NORTHEAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GLASSCOCK UNTIL
1100 PM CDT TUESDAY EVENING FOR WEST TEXAS.
Special weather statement, May 12, 4:57 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT TUE MAY 12 2009

TXZ069-075-122330-
PECOS-UPTON-
557 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND SOUTH
CENTRAL UPTON COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PECOS
COUNTY AT 556 PM CDT...MOVING EAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR WEST TEXAS.
Special weather statement, May 12, 5:12 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT TUE MAY 12 2009

TXZ052-122345-
HOWARD-
612 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL HOWARD COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF BIG
SPRING ALONG INTERSTATE 20 AT 610 PM CDT...MOVING NORTHEAST AT 20
MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR WEST TEXAS.
Special weather statement, May 12, 5:28 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT TUE MAY 12 2009

TXZ063-130000-
GLASSCOCK-
628 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GLASSCOCK COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF GARDEN
CITY ALONG HIGHWAY 158 AT 627 PM CDT...MOVING NORTHEAST AT 20 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL GLASSCOCK COUNTY...INCLUDING THE CITY OF GARDEN
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR WEST TEXAS.

The radar

The Midland/Odessa radar (KMAF), 69 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Howard

When
May 12, 5:28 PM CST to 5:30 PM CST
Where
Howard County, 2.23 mi NW of Settlers Addition
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.250, -101.550

Hail, Scurry

When
May 12, 6:06 PM CST to 6:07 PM CST
Where
Scurry County, 3.27 mi SSW of Knapp
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
32.610, -101.150

Hail, Scurry

When
May 12, 6:33 PM CST to 6:34 PM CST
Where
Scurry County, 1.38 mi S of Union
Measured
0.88 in hail
Reported by
Public
Coordinates
32.710, -101.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169886, 169887, 169888.